Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 125, NWS New Orleans, LA

July 3, 2012Saint Tammany Parish, Washington Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 3, 2012, 2:47 PM CDT for Saint Tammany Parish, Washington Parish, Louisiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2012, 2:47 PM CDT (19:47 UTC)
Expired
Jul 3, 2012, 3:15 PM CDT
In force
28 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Saint Tammany Parish, LA, Washington Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2012-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2012-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1652 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

732 
WUUS54 KLIX 031947
SVRLIX
LAC103-117-032015-
/O.NEW.KLIX.SV.W.0125.120703T1947Z-120703T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
247 PM CDT TUE JUL 3 2012

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA...
  SOUTH CENTRAL WASHINGTON PARISH IN SOUTHEAST LOUISIANA...

* UNTIL 315 PM CDT

* AT 239 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF ENON...OR 12 MILES NORTH OF COVINGTON. THIS STORM WAS
  NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED PARISHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3067 9023 3076 9012 3065 8997 3055 9013
TIME...MOT...LOC 1945Z 140DEG 2KT 3065 9011

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:14 AM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jul 3, 9:14 AM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
914 AM CDT TUE JUL 3 2012

.UPDATE...
...SOUNDING DISCUSSION...

NO PROBLEMS WITH THE FLIGHT THIS MORNING. THE SOUNDING SHOWS PW
VALUES ON THE INCREASE AGAIN WITH VALUES NOW NEAR 1.9 INCHES.
ATMOSPHERE REMAINS UNSTABLE...SO A FEW SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE ONCE AGAIN TODAY. HOWEVER...WITH THE LACK OF
FORCING THE ACTIVITY WILL REMAIN ISOLATED. ANY THUNDERSTORMS THAT
DO DEVELOP WILL LIKELY BE FAIRLY SLOW MOVING AND COULD PRODUCE A
FEW STRONG WIND GUSTS AND HEAVY RAINFALL. WINDS ARE LIGHT AND
VARIABLE THROUGHOUT THE SOUNDING WITH HIGH PRESSURE IN PLACE
ACROSS THE AREA.

98/SO

&&

.PREV DISCUSSION... /ISSUED 350 AM CDT TUE JUL 3 2012/

SYNOPSIS...
SURFACE LOW IS CENTERED NORTH OF MINNESOTA. A COLD FRONT EXTENDS
FROM THE LOW SOUTH/SOUTHWESTWARD THROUGH NW MINNESOTA AND INTO
SOUTH DAKOTA. A WARM FRONT EXTENDS FROM THE LOW SOUTHEASTWARD
THROUGH THE GREAT LAKES REGION AND TO THE MID ATLANTIC COAST.
SURFACE HIGH PRESSURE IS CENTERED OVER THE CENTRAL GULF OF MEXICO.

LOCALLY...TEMPERATURES ARE SIMILAR TO THE SAME TIME YESTERDAY...
RUNNING IN THE MID TO UPPER 70S WITH A FEW EXCEPTIONS IN THE LOW
70S. DEW POINTS STILL HOVERING IN THE LOW TO MID 70S. SKIES ARE
CLEAR TO PARTLY CLOUDY WITH A FEW HIGH CLOUDS PASSING THROUGH THE
AREA.

SHORT TERM...
NO SIGNIFICANT CHANGE IN THE FORECAST THINKING WITH THIS PACKAGE.
STILL LOOKS LIKE DEEP HIGH PRESSURE WILL REMAIN IN CONTROL OF THE
AREA WEATHER THROUGH AT LEAST THURSDAY. EXPECT TO SEE SIMILAR
CONVECTIVE COVERAGE COMPARED TO YESTERDAY WITH 20 TO 30 PERCENT
POPS ACROSS THE REGION. HIGHEST POPS WILL BE ACROSS MS GULF COAST
AND NORTH SHORE OF LAKE PONTCHARTRAIN WHERE LAKE BREEZE AND SEA
BREEZE ARE EXPECTED TO DEVELOP...PROVIDING A FOCUS MECHANISM. 00Z
SOUNDING AS WELL AS MODEL FORECAST SOUNDINGS CONTINUE TO SHOW
RATHER ERRATIC WINDS THROUGH THE COLUMN...TYPICAL OF DEEP HIGH
PRESSURE. THIS SHOULD ONCE AGAIN LEAD TO STORM MOTION THAT IS
LARGELY DETERMINED BY PROPAGATION ALONG OUTFLOW BOUNDARIES THIS
AFTERNOON.

SEVERE POTENTIAL WILL BE LIMITED BY HIGH FREEZING/WET BULB ZERO
HEIGHTS AND A WIND PROFILE NOT CONDUCIVE FOR ORGANIZED SEVERE
WEATHER. TYPICAL THUNDERSTORM DOWNDRAFTS WILL BE CAPABLE OF
PRODUCING A FEW GUSTS IN THE 30 TO 40 MPH RANGE...BUT NOT MUCH
HIGHER.

SIMILAR CONDITIONS EXPECTED TO PERSIST THROUGH AT LEAST THURSDAY
WITH AFTERNOON TEMPERATURES TOPPING OUT IN THE MID TO UPPER 90S.
DEWPOINTS IN THE 70S WILL CONTINUE TO RESULT IN HEAT INDEX VALUES
REACHING THE 100 TO 105 DEGREE MARK EACH AFTERNOON.

LONG TERM...
BY FRIDAY...GFS AND ECMWF NOW IN AGREEMENT THAT THE UPPER RIDGE
WILL RETROGRADE WESTWARD PUTTING THE LOCAL AREA ON THE EASTERN
PERIPHERY OF THE RIDGE...IN THE SO CALLED /RING OF FIRE/ AREA.
THIS SHOULD LEAD TO HIGHER CONVECTIVE COVERAGE AS SHOWERS AND
THUNDERSTORMS MOVE AROUND THE EDGE OF THE HIGH. WILL CONTINUE TO
CARRY 30 TO 40 PERCENT POPS FOR THE FRIDAY THROUGH MONDAY TIME
FRAME...WHICH IS SLIGHTLY BELOW THE CURRENT GUIDANCE. THESE POPS
WILL NEED TO BE ADJUSTED UPWARD A BIT IF THE FORECAST TREND
CONTINUES AND IT LOOKS LIKE THE HIGH WILL INDEED RETROGRADE
WESTWARD BY THE WEEKEND. AN INCREASE IN CLOUD COVERAGE AND
AFTERNOON THUNDERSTORMS WILL ALSO RESULT IN AFTERNOON TEMPERATURES
RETURNING TO NEAR OR JUST SLIGHTLY ABOVE NORMAL IN THE LOW TO MID
90S.

AVIATION...
OUTSIDE OF SCATTERED CONVECTION DRIVEN PRIMARILY BY GULF AND LAKE
BREEZE CONVERGENCES...MOST TERMINALS SHOULD PREVAIL VFR.
CONVECTIVE COVERAGE STANDS A CHANCE TO BECOME ENHANCED AS A WEAK
SURFACE TROUGH SETTLES INTO THE AREA FROM THE NORTHEAST AND
ACCOMPANIED BY WEAK MCV ENERGY ALOFT. GUST POTENTIAL 35-40 KT IN
THUNDERSTORMS THIS AFTERNOON.

MARINE...
LIGHT WINDS AND LOW SEAS ARE EXPECTED TO PERSIST NEXT 5 DAYS AS HIGH
PRESSURE RIDGE EXTENSION CONTINUES TO STAY SPREAD ACROSS THE NORTH
GULF...CENTRAL PRESSURE BETWEEN 1017-1019 MB THROUGH FRIDAY. GFS
MODEL SHOWS A WEAK DISTURBANCE MOVING EAST-WEST ACROSS THE NORTH
GULF AND GULF STATES LATE FRIDAY THAT MAY TIGHTEN GRADIENT A BIT FOR
10-15 KT WINDS FOR A BRIEF PERIOD FRIDAY NIGHT INTO SATURDAY BEFORE
SETTLING TO LOWER LEVELS THEREAFTER.

DECISION SUPPORT...
DSS CODE...GREEN.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...ASSESSING DAYTIME CONVECTIVE POTENTIAL.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  96  70  95  71 /  20  10  20  10
BTR  96  74  95  74 /  20  10  20  10
ASD  94  74  93  75 /  20  10  30  20
MSY  94  77  92  77 /  20  10  30  10
GPT  94  76  91  75 /  20  10  30  20
PQL  95  73  93  72 /  20  10  20  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 3, 11:23 AM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1123 AM CDT TUE JUL 3 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-041630-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1123 AM CDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS
EVENING. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE. THE MAIN
THREATS ARE STRONG AND GUSTY WINDS...FREQUENT LIGHTNING...AND
SMALL HAIL.

HEAT INDEX VALUES OF 100 TO 105 ARE EXPECTED ACROSS A LARGE
PORTION OF THE AREA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED MAINLY AFTERNOON THUNDERSTORMS WILL BE
POSSIBLE EACH DAY. A FEW STRONG THUNDERSTORMS MAY OCCUR EACH
DAY...BUT ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED.

HEAT INDEX VALUES ACROSS A LARGE PORTION OF THE AREA WILL PEAK
IN THE 100 TO 105 DEGREE RANGE EACH AFTERNOON THROUGH AT LEAST
THURSDAY WITH ACTUAL HIGH TEMPERATURES GENERALLY IN THE MID 90S
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 3, 2:11 PM CDT, 36 minutes before
LAZ069-032000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
211 PM CDT TUE JUL 3 2012

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING LOWER
PLAQUEMINES PARISH...

AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 8 MILES SOUTH OF PORT SULPHUR...OR
ABOUT 5 MILES SOUTHWEST OF EMPIRE...DRIFTING NORTHEAST AT 5 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...PORT SULPHUR AND EMPIRE

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jul 3, 2:38 PM CDT, 9 minutes before
LAZ039-040-071-072-032030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
238 PM CDT TUE JUL 3 2012

...CLUSTER OF STRONG THUNDERSTORMS NEARLY STATIONARY AFFECTING ST.
TAMMANY PARISH...SOUTHERN TANGIPAHOA PARISH...NORTHERN TANGIPAHOA
PARISH...WASHINGTON PARISH...

AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 10 MILES SOUTH OF FRANKLINTON...OR
ABOUT 4 MILES SOUTHWEST OF ENON. THE THUNDERSTORMS WERE NEARLY
STATIONARY.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...FOLSOM AND NEARBY AREAS OF SOUTHERN WASHINGTON PARISH.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:43 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Saint Helena32 min
Jul 3, 6:37 PM CDTSevere Thunderstorm WarningLIXJefferson, Orleans68 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.